Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Nashville, TN

February 29, 2012Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 29, 2012, 5:14 PM CST for Grundy County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 5:14 PM CST (23:14 UTC)
Expired
Feb 29, 2012, 5:30 PM CST
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 11:31 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS54 KOHX 292314
SVROHX
TNC061-292330-
/O.NEW.KOHX.SV.W.0025.120229T2314Z-120229T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CST

* AT 511 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  COALMONT...MOVING EAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STRONG BUILDING...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3526 8580 3544 8585 3552 8558 3549 8553
      3543 8553 3541 8549 3538 8549 3531 8556
      3530 8566 3528 8570 3527 8570
TIME...MOT...LOC 2314Z 258DEG 79KT 3537 8572

$$

FORECASTER: ROSE
1 follow-up statement
041 
WWUS54 KOHX 292327
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST WED FEB 29 2012

TNC061-292338-
/O.EXP.KOHX.SV.W.0025.000000T0000Z-120229T2330Z/
GRUNDY TN-
527 PM CST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL EXPIRE AT
530 PM CST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3526 8580 3544 8585 3552 8558 3549 8553
      3543 8553 3541 8549 3538 8549 3531 8556
      3530 8566 3528 8570 3527 8570
TIME...MOT...LOC 2328Z 258DEG 79KT 3542 8535

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:49 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 29, 2:49 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CST WED FEB 29 2012

.DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE-
SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST
ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO
WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE
REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND
PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY
FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR
GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS
OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS
BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES
INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM
INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE
SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW
SPINUP TORNADOES POSSIBLE.

THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE
AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME.
MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN
EAST OF THE PLATEAU BY 7 PM.

BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN.
SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW
POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM
TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS
TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST
LOCATIONS.

THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE
SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE
IN THE 60S TO LOWER 70S.

BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER
STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID
MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY
FRIDAY MORNING.

FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE
MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT
COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH
DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE
CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A
QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF
TO OUR EAST LATE EVENING.

COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION
THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION
THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A
FEW SHOWERS FOR SUNDAY.

FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE
WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE
SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      44  69  52  75 /  20   0  40  60
CLARKSVILLE    41  68  52  74 /  05   0  40  70
CROSSVILLE     43  64  51  70 /  70   0  30  60
COLUMBIA       44  71  55  76 /  30   0  50  60
LAWRENCEBURG   44  72  57  76 /  40   0  50  60
WAVERLY        41  70  54  75 /  10   0  40  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
755 AM CST WED FEB 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
755 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN
THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE
HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY
NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, Feb 29, 4:14 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FUNNEL CLOUD     8 N SPARTA              36.05N 85.47W
02/29/2012                   WHITE              TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NORTH OF SPARTA.

&&

BW
Local storm report, Feb 29, 4:26 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 SE MONTEREY           36.09N 85.19W
02/29/2012  M0.50 INCH       CUMBERLAND         TN   TRAINED SPOTTER

&&

BW
Local storm report, Feb 29, 4:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     10 E MONTEREY           36.13N 85.07W
02/29/2012                   CUMBERLAND         TN   EMERGENCY MNGR

            60 TO 100 TREES BLOWN DOWN. POSSIBLE TORNADO.

&&

TJOHNSTO
Local storm report, Feb 29, 4:55 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     10 SSW LIVINGSTON       36.26N 85.40W
02/29/2012                   OVERTON            TN   PUBLIC

            BARN SUFFERED ROOF DAMAGE. ALSO HALF DOLLAR SIZED HAIL
            WAS REPORTED.

&&

TJOHNSTO
Local storm report, Feb 29, 4:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     8 N SPARTA              36.05N 85.47W
02/29/2012                   WHITE              TN   PUBLIC

            BARN DESTROYED ALONG LINVILLE RD.

&&

TJOHNSTO
Local storm report, Feb 29, 5:04 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     10 E MONTEREY           36.13N 85.07W
02/29/2012                   CUMBERLAND         TN   EMERGENCY MNGR

            THREE HOMES DESTROYED...TRACTOR TRAILER FLIPPED IN THE
            RINNIE COMMUNITY. AREA CURRENTLY INACCESSIBLE DUE TO THE
            DAMAGE. POSSIBLE TORNADO.

&&

TJOHNSTO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 10:35 AM CSTSpecial Weather StatementOHXStewart55 min
Feb 29, 11:26 AM CSTTornado WarningOHXHouston, Montgomery, Stewart34 min
Feb 29, 2:40 PM CSTSpecial Weather StatementOHXPickett35 min
Feb 29, 3:04 PM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, Smith26 min
Feb 29, 3:30 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Jackson, Overton, Pickett, Putnam45 min
Feb 29, 3:33 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Smith, White, Wilson27 min
Feb 29, 3:38 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Rutherford, Smith, White and 1 more37 min
Feb 29, 3:46 PM CSTTornado WarningOHXDeKalb, Putnam, White29 min
Feb 29, 4:09 PM CSTTornado WarningOHXCumberland, Fentress, Overton, Putnam, White36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.